Minnesota, 2008

Damaging Wind in Minnesota, September 23, 2008

September 23, 2008 · NWS MPX · 1 event in 1 county or zone

Instability ahead of a cold front was responsible for a single severe thunderstorm on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Instability ahead of a cold front was responsible for a single severe thunderstorm on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 23, 1:24 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 23, 1:24 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT TUE SEP 23 2008

.DISCUSSION...

FORECAST CONCERN NEAR TERM...IS CONVECTION ACROSS MUCH OF EASTERN
CWA THIS EVENING. SPC MESOANALYSIS SHOWING SOME MODERATE SEVERE
WEATHER PARAMETERS ACROSS THE AREA. MLCAPE INCREASING 500-1000 J/KG
ALONG/AHEAD OF SFC BNDRY OVR CNTRL MN. DEEPER SHEAR STILL LAGGING
BEHIND BNDRY OVR WRN MN BUT SHOULD GRADUALLY MOVE EAST DURING THE
EVENING...AS RATHER VIGOROUS TROUGH MOVES EAST ACROSS THE DAKOTAS
AND OVER MN. COULD SEE A NARROW WINDOW OF ISOLATED SEVERE STORMS
WITH HAIL/STRONG WIND GUSTS LATE AFTERNOON INTO EARLY EVENING
ACROSS EASTERN MN/WC WI. SIGNIFICANT WEATHER SHOULD TAPER OFF AFTER
BY 03Z/AFTER SUNSET. VARIOUS NMM-WRF/LAPSWRF REFLECTIVITY FCSTS
FOR THE EVENING SHOW LINE OF CONVECTION MOVING THROUGH AREA...WITH
SOME WRAPAROUND SHRA/TSRA OVER THE NORTHWEST CWA DURING THE LATE
EVENING. OTHERWISE...ACTIVITY SHOULD WANE AFTER MIDNIGHT.

UPPER TROUGH EXITS THE AREA FOR WED AND WED NIGHT WITH DRIER AIR
RETURNING. THEN RETURN FLOW/LLJ AND SOME HIGHER MOISTURE MOVES
NORTH LATER THURSDAY NIGHT...WITH THE POTENTIAL OF SOME ELEVATED
CONVECTION LATE WED NIGHT INTO THU MORNING...MAINLY OVER THE
WESTERN CWA. HELD ONTO SLGT CHC POPS FOR THIS.

MODELS TRENDING NEXT COLD FRONT ACROSS THE CWA LATER FRIDAY/FRI
NIGHT INTO SATURDAY. 12Z GFS IS A LITTLE FASTER WITH THIS SHORT
WAVE...WHILE THE 12Z ECMWF IS MORE CONSISTENT...HOLDING ONTO SOME
LIGHT QPF FAR EAST YET INTO SATURDAY. WILL FOLLOW THIS FOR NOW.
OTHERWISE...MODELS AMPLIFY WESTERN RIDGE AND ALLOWS ANOTHER
VIGOROUS UPPER LEVEL LOW TO DROP SOUTHEAST TOWARD THE GREAT LAKES
MONDAY/MONDAY NIGHT PERIOD. APPEARS EACH MODEL RUN IS
STRONGER/DEEPER WITH THIS FEATURE. WILL HOLD ONTO SOME SMALL
CHANCE POPS FOR THIS WEATHER FEATURE. UPPER PATTER REMAINS
PROGRESSIVE...SO ANY SIGNIFICANT COOLING SHOULD BE SHORT LIVED
THROUGH THE LONGER TERM.

&&

.AVIATION... /18Z TAF ISSUANCE/
ALOT OF THE TAF FORECASTS HINGED ON THE COLD FRONT AND THE AMOUNT OF
INSTABLITY AHEAD OF IT. COLD FRONT HAD MOVED INTO NORTHWEST MN...AND
SHOULD MOVE THROUGH WESTERN WISCONSIN BY MIDNIGHT TONIGHT. MODERATE
TO STRONG THUNDERSTORMS ARE EXPECTED TO REDVELOP AHEAD OF THE FRONT
THIS AFTERNOON AND EVENING. WEATHER CONDS ARE EXPECTED TO LOWER TO
MARGINAL VFR CONDS IN THUNDERSTORMS OR NEAR THE VICINITY OF
THUNDERSTORMS.  AREAS OF LIGHT RAIN/SCATTERED SHOWERS IN THE WAKE OF
THE FRONT FOR A FEW HOURS THEN CLEARING. EXCELLENT FLYING CONDS ARE
ANTICIPATE FOR WEDNESDAY AS A DRY WESTERLY AIRFLOW PREVAILS OVER THE
TAF SITES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JVM
Hazardous weather outlook, Sep 23, 1:47 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT TUE SEP 23 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
247 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD
FRONT MOVING ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN
THROUGH THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH
THE MAIN THREAT BEING LARGE HAIL AND STRONG WINDS. BRIEF VERY HEAVY
RAIN WILL ACCOMPANY THE STRONGER STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING ACROSS MOST OF THE AREA...
AND THEN FROM CENTRAL MINNESOTA INTO WISCONSIN FRIDAY NIGHT AND
SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THE EVENING.

In the hours before

Special weather statement, Sep 23, 2:24 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT TUE SEP 23 2008

MNZ067>069-075-076-232130-
CARVER-LE SUEUR-NICOLLET-SCOTT-SIBLEY-
324 PM CDT TUE SEP 23 2008

...SIGNIFICANT WEATHER ALERT FOR CARVER...LE SUEUR...NICOLLET...SCOTT
AND SIBLEY COUNTIES UNTIL 430 PM CDT...

AT 320 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
GAYLORD TO 3 MILES SOUTHWEST OF NICOLLET. THESE STORMS WERE MOVING
NORTHEAST AT 42 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ADDITIONAL STRONG STORMS WERE MOVING NORTHEASTWARD ACROSS NORTHERN
SIBLEY AND WESTERN CARVER COUNTIES FROM WATERTOWN TO MAYER TO
NORWOOD/YOUNG AMERICA AT 320 PM CDT. HEAVY DOWNPOURS AND WIND GUSTS
TO 45 MPH WILL BE POSSIBLE AS THESE STORMS MOVE NORTHEAST.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GAYLORD.
  NEW ROME.
  RUSH RIVER.
  OTTAWA.
  LE SUEUR.
  ST THOMAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MDB

The radar

The Minneapolis radar (KMPX), 87 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chisago

When
September 23, 3:40 PM CST
Where
Chisago County, 0.69 mi S of North Branch
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.510, -92.980

A trained spotter reported two twelve to eighteen inch diameter trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134690.